Hail, Ohio
- When
- May 1, 12:23 PM CST
- Where
- Ohio County, 1.49 mi NNW of Ralph
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.640, -86.860
A warm front moved north of the Ohio River and was positioned across central Indiana and southern Ohio by late afternoon. Although Kentucky was somewhat capped, isolated severe storms developed during the afternoon and evening of May 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A warm front moved north of the Ohio River and was positioned across central Indiana and southern Ohio by late afternoon. Although Kentucky was somewhat capped, isolated severe storms developed during the afternoon and evening of May 1st. One supercell developed across southern Jefferson County, Indiana by late afternoon. This storm brought a weak tornado to Trimble County, Kentucky after it moved east over the Ohio River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 1, 11:46 AM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 146 PM EDT TUE MAY 01 2012 .Forecast Update... Issued at 130 PM EDT Tue May 1 2012 Updated the afternoon forecast to add scattered thunderstorms across south central and eventually southeastern Kentucky based on satellite trends. Scattered pulse-type thunderstorms have developed near Bowling Green in a highly unstable environment. Feel that although these scattered storms will stay disorganized, they may produce nickle sized hail and are capable of producing strong wind gusts. .Forecast Update... Issued at 1030 AM EDT Tue May 1 2012 Updated the morning forecast to remove patchy dense fog wording. The cluster of thunderstorms that moved through the southern Bluegrass earlier this morning has now exited the forecast area. Expect only scattered light showers or even sprinkles across central and north central Kentucky through the early afternoon hours. This light precipitation is associated with a residual boundary that currently lies east to west just to the south of Louisville. This boundary will move north through early afternoon and bring scattered showers to the southern Bluegrass Region. Expect southern Kentucky to stay dry through late afternoon. Towards evening, a disturbance over southern Illinois will approach southern Indiana. Thunderstorms may develop by late afternoon west and northwest of Louisville, tracking east over southern Indiana during the evening. .Short Term (Today through Wednesday)... Issued at 330 AM EDT Tue May 1 2012 Patchy dense fog formed shortly after midnight this morning west of I-65 thanks to very wet ground and near surface air after Monday's rain, along with light winds and a loss of much of the lower and middle clouds. However thick upper clouds were already moving back in from the west from a large MCS over the western Ozarks so the fog is not expected to become widespread. A wave of scattered showers and thunderstorms has been anticipated to move from southwest to northeast across the LMK CWA between sunrise and late morning, and by 07Z convection had started to form over west Tennessee and was moving northeast. So, will continue with scattered showers and storms this morning, first in the south and spreading north. That wave should be exiting by lunch time, giving us a break in the precipitation for a few hours in the early afternoon. Scattered storms may then redevelop by mid afternoon and last into the evening hours as a weak mid level speed max comes in from the west. Freezing levels are high, wind fields are not especially strong, and instability will be in question, so while a few strong wind gusts and some small hail will be possible with the strongest storms, widespread severe weather is not expected. Any evening storms should dissipate or move out by late evening tonight. On Wednesday upper level ridging will build overhead and should help keep a lid on the atmosphere, with no more than perhaps an isolated pop-up afternoon thunderstorm. Will keep the dry PoPs for now. Highs today should be in the upper 70s north of I-64 and the 80 to 85 degree range south. Tonight will be another warm and muggy one with lows in the middle 60s. The heat ramps up tomorrow with that upper ridge strengthening, bringing afternoon highs into the 85 to 90 degree range (about 15 degrees above normal). .Long Term (Wednesday Night through Monday)... Issued at 250 AM EDT May 1 2012 ...Very warm temperatures more typical of late June are expected Thursday/Friday... By Thursday, an anomalous upper ridge will be well established over the area. With no precip expected and H85 temps in the 15 to 16 degree C range, high temps should make it into the mid to upper 80s. It's not totally out of the question that the typical warm spots may reach 90. MOS guidance has been persistent with highs in the upper 80s to around 90 over the last few days so did trend up with temps for Thurs. The only factor that may work to prevent some heating would be lush vegetation. By Friday, the ridge will start to break down allowing high temps to drop a few degrees into the mid 80s but still well above normal for this time of year. With unstable flow around the periphery of the ridge, we may start to see some convection over our northern forecast area at the end of the day Friday and definitely by Friday night. For the rest of the weekend, most long range models agree that the upper ridge will get shunted to our west and amplify again. The GFS and ECMWF then disagree on the evolution of a southeast Canadian upper low and whether or not it will push far enough south to drop a cool front over our area during the latter part of the weekend. For now, compromised with a mild cool down into the upper 70s and low 80s for the beginning of next week. 20-40% percent t-storm chances will continue Sat-Mon as we remain in an active upper level flow with possibly a cool front passing through the area during the latter part of the weekend. Wind profiles look generally light in support of multicell structures. The biggest threats from these storms would be wind and hail. && .Aviation (18Z TAF Issuance)... Updated at 120 PM EDT Tue May 1 2012 A warm front will lift north of SDF and LEX by 20z. Partly cloudy skies with occasional patchy mid-level broken ceilings will provide VFR flying conditions through at least midnight outside of any thunderstorms. By late this afternoon, there is a chance that organized thunderstorms may develop over southern Illinois or southwest Indiana. Should this occur, a cluster of thunderstorms may affect the SDF and the LEX terminals in the 22z through the 02z time frame with temporary MVFR ceilings and visibilities along with gusty winds. South winds will increase to 10 to 13kt at SDF and BWG by 20z this afternoon, while remaining lighter at LEX. Overnight, south winds will diminish to around 5 to 7kt. Light fog may affect SDF and LEX towards morning, but visibilities at SDF will stay well above those observed earlier on Tuesday. Mostly clear skies are expected Wednesday with light early morning south winds increasing to 10 to 12kt in the afternoon && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Update...........JSD Short Term.......13 Long Term........AS Aviation.........JSD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1230 PM EDT TUE MAY 1 2012 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-020745- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 1230 PM EDT TUE MAY 1 2012 /1130 AM CDT TUE MAY 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED STORMS WILL BE POSSIBLE FROM MID AFTERNOON INTO EARLY EVENING. IT IS POSSIBLE THAT SOME OF THE STORMS ACROSS SOUTHERN INDIANA...SHOULD THEY DEVELOP...WOULD BECOME SEVERE. THE MAIN THREATS FROM THESE STORMS WILL BE LIGHTNING...AN ISOLATED DAMAGING WIND GUST...AND HAIL AS LARGE AS QUARTERS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON THROUGH MONDAY AS A SERIES OF IMPULSES MOVES THROUGH THE AREA. GUSTY WINDS...LIGHTNING...AND BRIEF HEAVY RAIN WILL ACCOMPANY ANY STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO CALL IN ANY SEVERE WEATHER THEY OBSERVE. JSD/AMS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
134 PM EDT TUE MAY 1 2012
KYZ071-072-011800-
SIMPSON-WARREN-
1234 PM CDT TUE MAY 1 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...
AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FRANKLIN...AND MOVING NORTHEAST AT 30 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
FRANKLIN...
THREE SPRINGS...
MEMPHIS JUNCTION...
SALMONS...
HILLSDALE AND GOLD CITY...
MATLOCK AND TEMPERANCE...
DRAKE AND BOYCE...
THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
20 AND 22.
THIS STORM WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 1 AND
4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3668 8671 3676 8674 3679 8672 3698 8645
3681 8635 3677 8641 3676 8641
TIME...MOT...LOC 1734Z 246DEG 26KT 3675 8662
EERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1238 PM CDT TUE MAY 1 2012
KYZ073-074-011815-
ALLEN-BARREN-
1238 PM CDT TUE MAY 1 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
HALF INCH HAIL...
AT 1234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SCOTTSVILLE...AND MOVING NORTHEAST AT 25
MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND HALF INCH HAIL...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
SCOTTSVILLE...
GAINESVILLE...
CEDAR SPRINGS AND MAYNARD...
AUSTIN AND FINNEY...
LUCAS AND TRACY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3669 8623 3681 8631 3697 8603 3679 8587
3678 8588
TIME...MOT...LOC 1738Z 244DEG 20KT 3678 8618
EERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
150 PM EDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM HAIL 6 NW FRANKLIN 36.78N 86.64W
05/01/2012 E0.50 INCH SIMPSON KY BROADCAST MEDIA
VIEWER REPORTED TO LOCAL MEDIA MARBLE SIZE HAIL IN
PROSPECT HILL
&&
EVENT NUMBER LMK1200579
LGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
210 PM EDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 4 S SCOTTSVILLE 36.69N 86.20W
05/01/2012 E0.88 INCH ALLEN KY BROADCAST MEDIA
&&
EVENT NUMBER LMK1200580
LGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
113 PM CDT TUE MAY 1 2012
KYZ023-026-011845-
HANCOCK-OHIO-
113 PM CDT TUE MAY 1 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
PENNY SIZE HAIL...
AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF WHITESVILLE...AND MOVING
NORTHEAST AT 30 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND PENNY SIZE HAIL...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
ADABURG AND SUNNYDALE...
RALPH AND MAGAN...
DEANEFIELD AND AETNAVILLE...
HAYNESVILLE AND FORDSVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3764 8695 3763 8692 3767 8683 3771 8687
3774 8683 3775 8683 3780 8675 3766 8664
3762 8664 3760 8662 3748 8692 3758 8701
TIME...MOT...LOC 1814Z 238DEG 26KT 3758 8692
EERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
220 PM EDT TUE MAY 1 2012
KYZ073>075-011845-
ALLEN-BARREN-MONROE-
120 PM CDT TUE MAY 1 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...NICKEL
SIZE HAIL...AND 40 MPH WINDS...
AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF SCOTTSVILLE...AND MOVING EAST AT
25 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN...NICKEL SIZE
HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THIS STORM.
* THIS STORM WILL ALSO IMPACT...
TOMPKINSVILLE...
FOUNTAIN RUN...
TRACY...
LAMB AND FLIPPIN...
JEFFREY AND ETOILE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3663 8612 3678 8619 3699 8576 3696 8574
3684 8574 3683 8567 3671 8561
TIME...MOT...LOC 1820Z 250DEG 23KT 3671 8602
ALThe Louisville radar (KLVX), 89 km away, was scanning. The volume nearest the first event began at 18:21 UTC.
3 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Bullitt County Emergency Management reported a tree down across a roadway 5 miles south of Shepherdsville.
A weak tornado touched down along Mount Pleasant Road to the northwest of Bedford. It snapped the tops off of several trees along a very narrow path. Witnessed by the occupants of a mobile home, it toppled a tree in their yard, crushing a pickup truck. After traveling just under 2 miles the twister lifted near the intersection of Mount Pleasant Road and State Highway 421.
A storm survey associated with an EF-0 tornado just northwest of Bedford uncovered outflow wind damage 4.5 miles north-northeast of where the west-to-east-tracking tornado had lifted. Winds estimated at 75 mph tore the well constructed roof off of a barn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyThe tornado archive for Kentucky, 2012Warnings in Kentucky, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369034, 369035, 369036, 369037, 369013, 369030.